I started a music degree course at Birmingham Conservatoire as a mature student (I'm 24) in September 1999. A month later, I had the meningitis C vaccine, as all the first year students had been advised to. The vaccine was done on campus.
Afterwards, I went back to a friend's flat. There were about 10 students there and, out of these, only one person had not become ill shortly after having the vaccine. Most had come down with severe flu symptoms, but one girl had collapsed outside her GP's surgery.
Within an hour of having the vaccine, I began to feel strange and 'spaced out'. Two hours later. I was told to go home, as my legs had gone weak and I was experiencing visual disturbances.
Two days later when I went to see my GP, I could hardly walk or speak.
I was unable to walk down the road without stopping. I felt nauseous and breathless, and was aware of a headache, heart palpitations, and a throbbing feeling inside.
My GP called an ambulance and sent me to casualty, where the doctor there called the manufacturers of the vaccine. They said there had been similar reports of side effects, but they expected these effects to go within days. The hospital told me to come back if I still felt the same in two weeks' time.
I tried to continue my studies in November, but was only able to keep it up for two weeks. I have now had to leave the Conservatoire.
I still have the visual disturbances and lapses when I cannot communicate or walk properly. I get really tired and have no energy or concentration the classic signs of ME, I'm told, by an ME trust.
Sometimes get depressed because I thought it was a second chance for me when I was accepted at the Birmingham Conservatoire, and I really wanted to achieve my aspiration of being a professional orchestral cellist. It looks like this may not happen now. FL, Coventry.....
Calling all alternative professionals
Any suggestions for treatments which may be ofl help to FL?